MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1.5-3-3D-ES
Medical Device Problem Codes Separation Failure (2547); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after implanting the 1.5-3es spring coil, the coil could not be detached after 5 attempts with the instant detacher.A second instant detached was not used, and the manual detachment method was performed twice, but detachment was still unsuccessful.It was stated there was no issue with the instant detacher.A replacement coil (1.5-2es) was used and detached smoothly.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a fusiform, unruptured aneurysm of the ophthalmic artery segment with a max diameter of 4.2 mm and a 3.7 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received that the coil pushwire was noted to have stretched.
 
Additional Manufacturer Narrative
H3: the axium prime coil was returned for analysis.The instant detacher used during the event was not returned.The actuator interface was found to be securely attached to the coupler tube.There was no evidence of detachment attempts using an instant detacher at this location.The break indicator was found intact.There was no evidence of manual detachment attempts at this location.No bends or kinks were found with the pushwire.The coin was found present and still against the lumen stop.There appeared to be blood under shrink tubing at detachment zone.The implant coil was found still attached to the pusher.The implant coil was found to be stretched and damaged.The implant coil failed in-house detachment attempts using both an instant detacher and by breaking the break indicator.Under magnification, the outer jacket was removed to gain access to the release wire.An attempt was made to manually remove the coin from lumen stop.However, the coin broke leave the distal tip of coin stuck within lumen stop and the implant coil failed to detach.The lumen stop was found to be visually acceptable; however, the broken distal tip of coin was found stuck within lumen sto p.The lumen stop inner diameter (id) was unable to be measured.The retainer ring was found to be visually acceptable; however, the detach element was unable to be removed.The retainer ring inner diameter (id) was unable to be measured.The coin was unable to be measured due to its damaged condition.Based on the customer report and device analysis, the customer report of "non-detachment" was confirmed.Possible causes of failure include, but not limited to, coin jammed at lumen stop, intact twr crimps, detachment stick bent or out of specification, blood under shrink tubing at detachment zone.The coin was found damaged potentially causing the coin to become stuck within the lumen stop and subsequent non-detachment.The implant coil was found damaged.Possible causes include, but not limited to, continuous flush not performed during procedure (or insufficient continuous flush), coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances/retracts the coil against resistance or incompatible catheter.The instant detacher used in the event was not returned.Therefore, any contribution of the instant detacher towards the non-detachment and conformance to specification could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE PL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12211315
Report Number2029214-2021-00904
Device Sequence Number4981027
Product Code KRD
UDI-Device Identifier00847536031852
UDI-Public00847536031852
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/10/2023
Device Model NumberAPB-1.5-3-3D-ES
Device Catalogue NumberAPB-1.5-3-3D-ES
Device Lot NumberB038156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/20/2021
Supplement Date Received by Manufacturer07/23/2021
10/14/2021
Initial Report FDA Received Date07/22/2021
Supplement Report FDA Received Date08/17/2021
10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight66